Oloo, JO and Shrira, VI (2020) Boundary layer collapses described by the two-dimensional intermediate long-wave equation. Theoretical and Mathematical Physics, 203 (1). 512 - 523.

[img] Text
09092020-TMPh_article_sentt.pdf - Accepted Version
Restricted to Repository staff only until 30 April 2021.
Available under License Creative Commons Attribution Non-commercial.

Download (2MB)

Abstract

We study the nonlinear dynamics of localized perturbations of a confined generic boundary-layer shear flow in the framework of the essentially two-dimensional generalization of the intermediate long-wave (2d-ILW) equation. The 2d-ILW equation was originally derived to describe nonlinear evolution of boundary layer perturbations in a fluid confined between two parallel planes. The distance between the planes is characterized by a dimensionless parameter D. In the limits of large and small D, the 2d-ILW equation respectively tends to the 2d Benjamin-Ono and 2d Zakharov-Kuznetsov equations. We show that localized initial perturbations of any given shape collapse, i.e., blow up in a finite time and form a point singularity, if the Hamiltonian is negative, which occurs if the perturbation amplitude exceeds a certain threshold specific for each particular shape of the initial perturbation. For axisymmetric Gaussian and Lorentzian initial perturbations of amplitude a and width σ, we derive explicit nonlinear neutral stability curves that separate the domains of perturbation collapse and decay on the plane (a, σ) for various values of D. The amplitude threshold a increases as D and σ decrease and tends to infinity at D → 0. The 2d-ILW equation also admits steady axisymmetric solitary wave solutions whose Hamiltonian is always negative; they collapse for all D except D = 0. But the equation itself has not been proved for small D. Direct numerical simulations of the 2d-ILW equation with Gaussian and Lorentzian initial conditions show that initial perturbations with an amplitude exceeding the found threshold collapse in a self-similar manner, while perturbations with a below-threshold amplitude decay.

Item Type: Article
Additional Information: The final version of this accepted article can be found online with all relevant information at; https://link.springer.com/article/10.1134%2FS0040577920040078#article-info
Uncontrolled Keywords: boundary layer instability nonlinear evolution equation collapse singularity formation laminar-turbulent transition
Subjects: Q Science > Q Science (General)
Q Science > QA Mathematics
Q Science > QC Physics
Divisions: Faculty of Natural Sciences > School of Computing and Mathematics
Related URLs:
Depositing User: Symplectic
Date Deposited: 18 Sep 2020 13:36
Last Modified: 18 Sep 2020 13:36
URI: https://eprints.keele.ac.uk/id/eprint/8670

Actions (login required)

View Item View Item